Alabama, 2004

Damaging Wind in Alabama, June 24, 2004

June 24, 2004 · NWS HUN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 24, 1:35 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 24, 1:35 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
235 PM CDT THU JUN 24 2004

.DISCUSSION...
EARLY AFTERNOON SFC ANALYSIS SHOWING TROF EXTENDING FROM LA INTO SRN
TN. ELONGATED S/WV EXTENDS FROM E TX TO THE MS RIVER. BROAD SWRLY
FLOW AHEAD OF THE TROF CONTINUING TO PUMP DEEP MOISTURE TOWARDS THE
TN VALLEY. PWS JUST OFF TO THE SOUTHWEST IN EXCESS OF 2 INCHES.
LARGE AREA OF RAIN WITH EMBEDDED THUNDER CONTINUES TO LIFT
NORTHEASTWARD ACROSS LA AND INTO WEST MS WITH ITS EYES ON THE
VALLEY. THICKER CLOUD COVER AS THINNED SOME ACROSS PARTS OF THE AREA
AND NORTH MS AND THIS HAS ALLOWED FOR SCATTERED SHRAS AND A FEWS
TSRAS TO DEVELOP.

UPPER TROF WILL CONTINUE TO MAKE VERY SLOW PROGRESS EASTWARD WHILE A
WEAK SFC WAVE DEVELOPS OVER MS AND MOVES INTO TN. PRECIPITATION WILL
BE MAINLY SCATTERED THROUGH THE EARLY EVENING HOURS BEFORE MAIN RAIN
AREA BEGINS TO OVERSPREAD THE AREA. RAIN AND ISOLATED THUNDER WILL
LINGER AT LEAST INTO THE FIRST HALF OF FRIDAY. PREFER A SOLUTION
CLOSER TO THE ETA WHICH IS A BIT SLOWER WITH THE OVERALL PROGRESSION
OF THE SFC WAVE AND SOUTHWARD PUSH OF THE TROF/FRONT FROM TN. WITH
THE COPIOUS AMOUNT OF AVAILABLE MOISTURE SOME OF THE RAIN MAY BE
LOCALLY HEAVY. QPF AMOUNTS WILL PROBABLY AVERAGE BETWEEN 1.5 TO 2
INCHES BETWEEN THIS EVENING AND MIDDAY FRIDAY WITH ISOLATED HIGHER
AMOUNTS WHERE ANY THUNDERSTORMS OCCUR. GFS ONCE AGAIN DEALING WITH
FEEDBACK ISSUES AND FCST QPF GROSSLY OVERDONE. CONSIDERED ISSUING A
FLOOD WATCH BUT WILL FORGO AT THIS TIME AND REISSUE SPS. EXPECT
PRECIP...EVENTHOUGH AT TIMES HEAVY...WILL BE SPREAD OUT OVER A LONG
ENOUGH DURATION TO PREVENT WIDESPREAD PROBLEMS. THAT COMBINED WITH
THE FACT THAT MANY AREAS...ESPECIALLY SOUTH OF THE TN RIVER...HAVE
MISSED OUT ON SIGNIFICANT RAIN DURING THE PAST FEW DAYS. MOST LIKELY
AREAS FOR ANY ISOLATED PROBLEMS WOULD BE NORTHERN MADISON/NORTHERN
LIMESTONE AND THE SOUTHERN MIDDLE TN COUNTIES WHICH HAVE EXPERIENCED
THE HEAVIEST RAIN THE PAST COUPLE OF DAYS. THANKS SURROUNDING
OFFICES FOR COORDINATION.

CHALLENGE FOR LATE FRIDAY THROUGH THE WEEKEND IS THE PLACEMENT OF
THE FRONTAL BOUNDARY.  CONSENSUS AMONGST MODEL GUIDANCE SUGGESTS THE
FRONT WILL SAG JUST SOUTH OF THE AREA FRIDAY NIGHT. THUS...SATURDAY
SHOULD BE THE DRIER OF THE 2 DAYS THIS WEEKEND WITH ONLY A LOW
CHANCE OF MAINLY DIURNAL CONVECTION GIVEN PROXIMITY OF THE FRONT.
FRONT WILL SLOWLY LIFT BACK NORTHWARD SUNDAY WITH A HIGHER CHANCE OF
SHRAS/TSRAS.

REMNANTS OF THE FRONT WILL MEANDER IN THE VICINITY OF THE AREA FOR
MUCH OF NEXT WEEK WITH THE CHANCES FOR MAINLY DAYTIME CONVECTION
CONTINUING WITH GENERAL BROAD UPPER RIDGING IN THE SOUTHEAST. DO NOT
HAVE MUCH CONFIDENCE IN SPURIOUS S/WVS GFS HINTS AT MOVING THROUGH
SRN EDGE OF WESTERLIES INTO THE AREA AND THUS DISCOUNTED ITS PRECIP
BULLSEYES A COUPLE DAYS NEXT WEEK.

AS FAR AS TEMPS...CLOUD COVER WILL KEEP DAYTIME HIGHS BELOW NORMAL
FOR THE NEXT SEVERAL DAYS. SOME SUN BY NEXT WEEK WILL ALLOW THEM TO
REBOUND BACK CLOSER TO NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    70  78  68  85 / 100  90  50  30
SHOALS        70  78  67  85 / 100  90  50  30
CULLMAN       70  78  69  83 / 100  90  50  30
FAYETTEVILLE  69  78  67  84 / 100  90  50  30
FT PAYNE      69  77  68  83 / 100  90  50  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

09
Hazardous weather outlook, Jun 24, 12:00 PM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT THU JUN 24 2004

ALZ001>010-016-TNZ076-096-097-251000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT THU JUN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

ANOTHER UPPER LEVEL STORM SYSTEM WILL MOVE THROUGH THE AREA THROUGH
TONIGHT. THIS SYSTEM...COMBINED WITH A LINGERING FRONTAL BOUNDARY
OVER TENNESSEE...WILL RESULT IN MORE SHOWERS AND A FEW
THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

AS THIS HEAVY RAINFALL DEVELOPS AND HITS INCREASINGLY SATURATED
SOIL...SOME LOCALIZE FLASH FLOODING MAY BECOME MORE OF A CONCERN.
AREAS THAT HAVE SEEN HIGHER RAINFALL AMOUNTS IN RECENT DAYS...SUCH AS
LIMESTONE AND MADISON COUNTIES...SOUTHERN MIDDLE TENNESSEE...AND
NORTHWEST ALABAMA...STAND THE BEST CHANCE OF HAVING ANY FLOODING
CONCERNS. RAINFALL AMOUNTS SHOULD RANGE FROM AN INCH TO A FEW AREAS
RECEIVING UP TO TWO INCHES INCHES ACROSS THE AREA. THE HIGHEST
RAINFALL AMOUNTS SHOULD BE IN THE WESTERN PORTIONS OF NORTH
ALABAMA.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

THE UPPER LEVEL STORM SYSTEM WILL CONTINUE TO IMPACT THE REGION ON
FRIDAY...THOUGH THE RAIN SHOULD BEGIN TO TAPER OFF BY FRIDAY
AFTERNOON. AGAIN...WITH SUSTAINED PERIODS OF MODERATE TO HEAVY
RAINFALL...FLOODING MAY BE A CONCERN.

THE AREA MAY SEE A BRIEF RESPITE FROM THE RAIN ON SATURDAY...BUT
UNSETTLED WEATHER IS EXPECTED TO RESUME BY THE BEGINNING OF NEXT
WEEK WITH MORE SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE EACH DAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

TROUTMAN

In the hours before

Special weather statement, Jun 24, 2:27 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
327 PM CDT THU JUN 24 2004

ALZ001>010-016-TNZ076-096-097-250300-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
327 PM CDT THU JUN 24 2004

...PERSISTENT WET PATTERN COULD LEAD TO ISOLATED RUNOFF
PROBLEMS ACROSS THE TENNESSEE VALLEY THROUGH FRIDAY...

A VERY WEAK STATIONARY FRONT...COMBINED WITH PLENTIFUL GULF
MOISTURE...AND AN APPROACHING UPPER LEVEL STORM SYSTEM...WILL BRING
YET ANOTHER ROUND OF RAIN TO THE TENNESSEE VALLEY TONIGHT AND
EARLY FRIDAY.

A LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS OVER LOUISIANAN AND
WESTERN MISSISSIPPI WILL CONTINUE TO LIFT NORTHEASTWARD AND WILL
BEGIN TO OVERSPREAD THE AREA TONIGHT. BEFORE THIS OCCURS...MORE
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE THROUGH THE EVENING.

WHILE RAINFALL AMOUNTS GENERALLY REMAIN BELOW NORMAL FOR THE YEAR...
SOME LOCATIONS ACROSS THE TENNESSEE VALLEY HAVE SEEN NEARLY 2 INCHES
OF RAIN IN THE PAST SEVERAL DAYS. ONE TO TWO INCHES OF RAIN WILL
FALL ACROSS MUCH OF THE TENNESSEE VALLEY FROM THIS EVENING
THROUGH MIDDAY ON FRIDAY WITH ISOLATED HIGHER AMOUNTS WHERE
THUNDERSTORMS OCCUR. THUS...A FEW LOCATIONS MAY RECEIVE ENOUGH
RAINFALL OVER A SHORT PERIOD OF TIME TO PRODUCE LOCALIZED RUNOFF
AND FLOODING PROBLEMS.

THE HIGHEST POTENTIAL FOR ANY LOCALIZED FLOODING PROBLEMS WILL BE
OVER NORTHERN ALABAMA NEAR THE TENNESSEE STATE LINE AND SOUTHERN
MIDDLE TENNESSEE...WHERE RAINFALL HAS BEEN MOST PERSISTENT RECENTLY.
THE LOWEST POTENTIAL FOR FLASH FLOODING WILL BE OVER NORTHEAST
ALABAMA...WHERE RAINFALL AMOUNTS REMAIN WELL BELOW NORMAL...AND
SOUTH OF THE TENNESSEE RIVER WHERE RECENT RAINFALL HAS BEEN MUCH
MORE ISOLATED.

PERSONS ACROSS THE TENNESSEE VALLEY ARE URGED TO KEEP A CLOSE EYE ON
AREA CREEKS AND STREAMS...AS WELL AS ANY DRAINAGE DITCHES OR
CULVERTS. BE SURE TO STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE
MEDIA OUTLET...FOR FURTHER WEATHER AND HYDROLOGIC INFORMATION.

09

The radar

The Columbus AFB radar (KGWX), 117 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
June 24, 3:40 PM CST to 3:42 PM CST
Where
Lauderdale County, Florence
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.800, -87.667

A tree and a few power lines blown down by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406204.